Alert archive / Virginia / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Wakefield, VA

September 6, 2024Worcester County, Maryland; Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina

NWS Wakefield, VA issued this beach hazards statement at Sep 6, 2024, 9:06 PM EDT for Worcester County, Maryland; Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2024, 9:06 PM EDT (01:06 UTC)
Expired
Sep 8, 2024, 7:54 PM EDT
In force
47 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WHUS41 KAKQ 070106
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
906 PM EDT Fri Sep 6 2024

NCZ102-VAZ098-070915-
/O.NEW.KAKQ.BH.S.0009.240907T0106Z-240908T0000Z/
Eastern Currituck-Virginia Beach-
906 PM EDT Fri Sep 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through Saturday evening.

* IMPACTS...Breaking waves of 3 to 4 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ025-VAZ099-100-070915-
/O.NEW.KAKQ.BH.S.0009.240907T0106Z-240908T0000Z/
Maryland Beaches-Accomack-Northampton-
906 PM EDT Fri Sep 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Breaking waves of 3 to 4 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
5 follow-up statements
005 
WHUS41 KAKQ 070744
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
344 AM EDT Sat Sep 7 2024

NCZ102-VAZ098-072000-
/O.CON.KAKQ.BH.S.0009.000000T0000Z-240908T0000Z/
Eastern Currituck-Virginia Beach-
344 AM EDT Sat Sep 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ025-VAZ099-100-072000-
/O.CON.KAKQ.BH.S.0009.000000T0000Z-240908T0000Z/
Maryland Beaches-Accomack-Northampton-
344 AM EDT Sat Sep 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 4 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
788 
WHUS41 KAKQ 071906
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
306 PM EDT Sat Sep 7 2024

NCZ102-VAZ098-080000-
/O.CON.KAKQ.BH.S.0009.000000T0000Z-240908T0000Z/
Eastern Currituck-Virginia Beach-
306 PM EDT Sat Sep 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Breaking waves of 3 to 4 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ025-VAZ099-100-080000-
/O.CON.KAKQ.BH.S.0009.000000T0000Z-240908T0000Z/
Maryland Beaches-Accomack-Northampton-
306 PM EDT Sat Sep 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Breaking waves of 3 to 4 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
679 
WHUS41 KAKQ 072356
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
756 PM EDT Sat Sep 7 2024

MDZ025-VAZ099-100-080100-
/O.EXP.KAKQ.BH.S.0009.000000T0000Z-240908T0000Z/
Maryland Beaches-Accomack-Northampton-
756 PM EDT Sat Sep 7 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

NCZ102-VAZ098-080800-
/O.EXT.KAKQ.BH.S.0009.000000T0000Z-240909T0000Z/
Eastern Currituck-Virginia Beach-
756 PM EDT Sat Sep 7 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through Sunday evening.

* IMPACTS...Breaking waves of 3 to 5 ft combined with onshore
  swell will result in rough surf conditions and a high risk of
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
739 
WHUS41 KAKQ 080659
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
259 AM EDT Sun Sep 8 2024

NCZ102-VAZ098-081900-
/O.CON.KAKQ.BH.S.0009.000000T0000Z-240909T0000Z/
Eastern Currituck-Virginia Beach-
259 AM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 3 to 5 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
454 
WHUS41 KAKQ 082354
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
754 PM EDT Sun Sep 8 2024

NCZ102-VAZ098-090100-
/O.CAN.KAKQ.BH.S.0009.000000T0000Z-240909T0000Z/
Eastern Currituck-Virginia Beach-
754 PM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 8:08 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 6, 8:08 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
808 PM EDT Fri Sep 6 2024

.SYNOPSIS...
High pressure will remain over the Mid Atlantic through tonight.
Meanwhile, low pressure will track northeast off the southeast
coast tonight into Saturday morning ahead of cold front. The
cold front crosses the area Saturday afternoon into Saturday
evening, causing scattered showers and isolated thunderstorms.
Comfortable and dry weather moves in to the area on Sunday and
Monday with a gradual warming trend expected through the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 200 PM EDT Friday...

Key Message:

- Low clouds and patchy fog will make a return tonight.

- Isolated showers will be possible across northeast North
  Carolina and the Eastern Shore late tonight.

An elongated area of sfc high pressure extends southwest from
New England to the western Carolinas this afternoon. Meanwhile,
low pressure is situated well off the Northeast coast with a
stationary frontal boundary extended back to the SW across the
northern Gulf Coast. Residual moisture from onshore flow is
responsible for a thinning stratocu deck across central and
eastern portions of the FA this afternoon (partly sunny) with a
mostly sunny sky across the VA Piedmont.

After a nice late afternoon/early evening period, we will see
clouds increase in coverage for tonight. Guidance is mixed on
how much low clouds/fog will develop overnight but there is
enough confidence to at least see some patchy fog development
early Saturday morning. Additionally, moisture associated with
the frontal boundary along the Gulf/SE coasts associated with an
area of low pressure developing along the boundary will bring a
chance for a few showers to portions of NE NC late (perhaps a
shower or two even on the Eastern Shore). Lows tonight around
60 NW to the upper 60s SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 200 PM EDT Friday...

Key Messages:

- Scattered showers and perhaps a few thunderstorms are expected
  Saturday afternoon into early Saturday evening.

- Much cooler weather is expected on Sunday behind a cold front.

Another area of low pressure tracks northeast off the southeast
coast through Saturday morning ahead of a potent Autumn-like
cold front. As such, two areas of precip are possible on Sat.
The first area is across SE VA/NE NC and perhaps the Eastern
Shore Sat morning into Sat afternoon associated with the surface
low to the SE of the local area. The second area is along the
cold front during the afternoon as it tracks SE across the local
area. CAMs show the potential for at least some surface
destabilization (SBCAPE 500-800 J/kg) amidst partial clearing
during the late morning and early afternoon across central
portions of the FA. S/SSW sfc winds should allow for some
moisture pooling along the front Sat afternoon during peak
heating. However, with dew points only in the mid-upper 60s and
highs in the lower 80s, instability should remain low. Shear
(0-6km) is modest ahead of the front(25-35 kt). That being
said, expect scattered showers to develop along the front Sat
afternoon and move SE before dissipating by early Sat evening. A
few embedded storms will also be possible. Additionally, given
the moderate shear behind the front, a few showers/storms may
produce strong gusts (30-45 mph). In fact, expect most areas to
see gusts around 20-25 mph immediately behind the front. Any
showers quickly dissipate after sunset with dry air filtering in
Sat night as cold high pressure builds in from the W. Lows Sat
night in the upper 40s NW to lower 60s SE are expected. Cooler
(comfortable temps) and drier weather is expected Sun with
highs mainly in the mid 70s (lower 70s for some) under a mostly
sunny sky.

Monday is also shaping up to be a great day with a touch of Fall
still in the air. Highs will be in the mid/upr 70s after morning
low temperatures in the mid/upr 40s for most (milder 50s along
the coast).

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 200 PM EDT Friday...

Key messages:

- Dry through the week with a warmup expected by mid week.

At the sfc, high pressure lingers over the area through Tue
before gradually moving NE. Aloft, an upper trough slides
offshore Mon night with a ridge developing across the E CONUS
Tue through late week. As such, expect dry weather to continue
through the week with a warming trend. Nights remain cool
through the week, gradually warming each night. Meanwhile, highs
increase to the low-mid 80s on Tue/Thu with mid 80s on Wed.
Temps lower a bit by Fri into the upper 70s to lower 80s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 800 PM EDT Friday...

VFR conditions at RIC, ORF, PHF, and ECG to start off the 00z/7
TAF period. MVFR CIGs have developed across the MD Eastern
Shore, impacting SBY, with heights ~1500 feet. MVFR CIGs will
continue to develop along the coast and spread further inland
late tonight into Saturday morning. SBY, ORF, ECG, and PHF have
the best chances to see MVFR CIGs. IFR CIGs are also expected
at SBY, potentially developing over the next few hours, with
some lower CIGs already being observed at OXB and WAL. IFR CIGs
are also possible (lower confidence) at ORF after 06z, mentioned
the IFR CIGS in a SCT group for now. Otherwise, expecting a few
showers to be possible over NE NC between 06-12z. Winds remain
light all terminals overnight. A cold front pushes through
Saturday afternoon with a scattered showers and isolated
thunderstorm possible along the front. Reduced CIGs and brief
gusty winds will be possible with any thunderstorm.

Outlook: VFR conditions return to all sites Saturday night
into early next week as high pressure builds over the region.

&&

.MARINE...
As of 345 PM EDT Friday...

Key Messages:

- Small Craft Advisories for coastal waters have been extended
  through Saturday night.

- Winds become north 15-25 kt with gusts up to 30 kt late
  Saturday into early Sunday. Small Craft Advisories go into
  effect Saturday afternoon over the bay, rivers, and Sound.

- More benign marine conditions return early next week.

- There is a high risk for rip currents today and Friday with an
elevated rip current risk continuing through this weekend.

Latest sfc analysis indicates an area of low pressure well
offshore to the NE and a cold front crossing through the OH
valley. Between these features, sfc high pressure ridges down
toward the Mid Atlantic from the far eastern coast of Canada.
Winds are still out of the NE this afternoon at 5-10kt with a
few sites along the Atlantic coast showing 10-15kt. Latest buoy
obs show seas 5-6ft both off the MD coast and off the NC coast.
Buoys along the VA coast are showing a bit lower at 4-5ft.
Overnight and into tomorrow morning, the aforementioned low
will lift further from the area while another (weak) coastal low
forms to the S. Winds will gradually shift to the SE by late
tonight, then SW by mid morning Sat. Wind speeds will be ~10kt.
Seas likely stay in the 4-6ft range, so have elected to extend
the SCAs for the coastal waters through Saturday night to cover
these seas and the surge of wind expected behind the front.
There will likely be a few hours mid-day Sat where conditions
are a bit below the 5ft threshold for SCAs.

A seasonally strong upper trough moves into the Great Lakes this
weekend, with an area of low pressure over the Great Lakes pushing a
cold front over the local waters late Sat afternoon into Sat night.
This will allow for winds to become N and increase to 15-25 kt with
gusts up to 30 kt during this period into at least early Sun. SCAs
are in place for the bay, rivers and sound for Saturday
afternoon and night north of New Point Comfort, and from
Saturday evening through Sunday morning for the Bay, rivers and
Currituck Sound. After a lull in seas during the day Sat, seas
rebuild to 4-5 ft across the N coastal waters and 5-7 ft across
the S coastal waters Sat night into early Sun before subsiding
Sun aftn and night. Waves increase to 3-4 ft across the bay
during this time. A secondary surge of NNW winds are possible
Sunday night, with more benign marine conditions then expected
Mon/Tue of next week, as cool high pressure builds over the
waters.

A high rip current risk continues today across all area beaches due
to continued onshore flow, elevated seas, and long period swell.
The high rip risk continues tomorrow with at least moderate risk
for Sunday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 PM Saturday to 7 AM EDT Sunday for
     ANZ630-631.
     Small Craft Advisory from 4 PM Saturday to 7 AM EDT Sunday for
     ANZ632-634-638.
     Small Craft Advisory from 7 PM Saturday to 7 AM EDT Sunday for
     ANZ633-635>637.
     Small Craft Advisory until 7 AM EDT Sunday for ANZ650-652-654-
     656-658.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM/RMM
LONG TERM...JDM/RMM
AVIATION...AJB/JDM
MARINE...AM/MAM
Hazardous weather outlook, Sep 6, 3:56 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
356 PM EDT Fri Sep 6 2024

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-072000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
356 PM EDT Fri Sep 6 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered showers with a few embedded storms are
possible Saturday afternoon along a cold front. Gusty winds are
possible behind the cold front and with any convection along it.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-072000-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
356 PM EDT Fri Sep 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Gusty winds are possible behind a cold front late Saturday afternoon
into early Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:17 PM EDTSpecial Marine WarningAKQ58 min

Nearby

Beach Hazards Statements in Virginia, 2024Beach Hazards Statements in Maryland, 2024Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.